Page 1 of 2 12 LastLast
Results 1 to 10 of 17

Thread: Warfarin???

  1. #1

    Warfarin???

    So my injury is now 4 years old when I have been on Warfrin since. I am not sure why. I had a blood clot in 2008 but was found to have factor 5 lieden and was taking birth control. Did not known I had the blood disorder. Was on warfrin for little over a year then 5 years later my accident. Seeing my general doc tomorrow, so little knowledge on sci. Is there a reason for me to stay on this. Birth control is long gone. Hate taking extra meds if there isn't a good reason.
    Last edited by SCI-Nurse; 10-03-2018 at 09:58 AM. Reason: correct spelling in title

  2. #2
    Do they test you weekly for your inr? FAmiy members on it for stroke risk due to atrib fibrillation. Falling and getting a bleed is the big problem
    cauda equina

  3. #3
    Had you not been on birth control when you had your blood clot, I think the vast majority of physicians would keep you on warfarin for life. You’re still at pretty high risk of have another thrombosis given you factor v Leiden status and history of thrombus, but I imagine your PCP might be open to coming off the warfarin if you’re not taking any hormonal contraception now, if that’s really what you want. Obviously the big downside is that you’d be much more likely to have another clot which could potentially go to your lungs and cause a lot of damage, possibly death.

  4. #4
    This is from Mayo Clinic website
    https://www.mayoclinic.org/diseases-conditions/factor-v-leiden/symptoms-causes/syc-20372423


    Factor V Leiden (FAK-tur five LIDE-n) is a mutation of one of the clotting factors in the blood. This mutation can increase your chance of developing abnormal blood clots, most commonly in your legs or lungs.
    Most people with factor V Leiden never develop abnormal clots. But in people who do, these abnormal clots can lead to long-term health problems or become life-threatening.
    Both men and women can have factor V Leiden. Women who carry the factor V Leiden mutation may have an increased tendency to develop blood clots during pregnancy or when taking the hormone estrogen.If you have factor V Leiden and have developed blood clots, anticoagulant medications can lessen your risk of developing additional blood clots and help you avoid potentially serious complication

    Risk Factors

    A family history of factor V Leiden increases your risk of inheriting the disorder. The disorder is most common in people who are white and of European descent.People who have inherited factor V Leiden from only one parent have a 5 percent chance of developing an abnormal blood clot by age 65. Factors that increase this risk include:

    • Two faulty genes. Inheriting the genetic mutation from both parents instead of just one can significantly increase your risk of abnormal blood clots.
    • Immobility. Extended periods of immobility, such as sitting during a long airplane flight, can increase the risk of leg clots.
    • Estrogens. Oral contraceptives, hormone replacement therapy and pregnancy can make you more likely to develop blood clots.
    • Surgeries or injuries. Surgeries or injuries such as broken bones can increase your risk of abnormal blood clots.
    • Non-O blood type. Abnormal blood clots are more common in people who have blood types of A, B or AB compared with those with blood type O.

    Of course when you are on warfarin you need your INR checked regularly. Are your levels fairly stable? How does warfarin make you feel?

    There are other medication choices for blood thinners other than warfarin. Warfarin is the only blood thinner that requires routine blood draws to check levels, it is also a cheaper option. Probably something to talk about.

    pbr


    The SCI-Nurses are advanced practice nurses specializing in SCI/D care. They are available to answer questions, provide education, and make suggestions which you should always discuss with your physician/primary health care provider before implementing. Medical diagnosis is not provided, nor do the SCI-Nurses provide nursing or medical care through their responses on the CareCure forums.

  5. #5
    What funklab said.

    Also, based on my own experience as someone with no congenital clotting disorders, getting off anti-coagulants is something that neither a pcp nor a hematologist is likely to be proactive about because the risk-benefit is so weighted towards risk. I wound up off blood thinners because they were demonstrably worsening my SCI, but that was with advocacy from two PMR docs, three neurosurgeons, a neurologist and still the original hematologist washed his hands of the situation. It took multiple sets of clean blood work, a lot of planning around activity levels and monitoring etc for everyone to buy in. Three years later, I still see hematology every three months and they don’t treat it like a formality.

  6. #6
    You should see a hematologist to discuss it. You probably should still be on it, but you should discuss your options with a knowledgeable doctor. Your primary care doctor is not knowledgeable enough for this.

    You have several risk factors now for having a blood clot..... Factor V Leiden, a history of a prior blood clot, and being SCI/less active. If you have edema (swelling) in your legs, your risk is even a bit more.

    How often do you check your INR now? Do you check it at home with a monitoring advice? Has any doctor talked to you about alternatives to Warfarin?

    Ask your primary care doctor to refer you to a hematologist.

  7. #7
    I will always be on a blood thinner due to a blood clot in my lungs (PE) two weeks after getting home from rehab after my injury years ago. I was on warfarin for a few years in the beginning then switched to Xarelto. With this med I don't have to have my blood checked monthly and there are no dietary restrictions. They have a savings card as well so it's usually free for me (I have private insurance through my employer). Seems to be a way better option than warfarin.

  8. #8
    Senior Member bigtop1's Avatar
    Join Date
    Jan 2009
    Location
    Greater metropolitan Detroit area
    Posts
    325
    I would try to get away from the Warfarin if I could. Lot harder to maintain. Labs etc. so necessary. I agree that you should be monitored by a hematologist when getting off considering the length of time you have been on it. Let us know how things go.
    I refuse to tip toe through life, only to arrive safely at death.

  9. #9
    Looks like I am on for life. Thank you all for the extra info on the factor V you explained it very well for me. I remember reading about back in 08 did not look into it now. I do go in for a inr test about every 8 weeks now. Mine has been a good stable number for quite awhile. Was going into to get my blood pressure down and that. Is going good. Just working too dang hard, but short on employees so anything else falls to me. It's the 10 and 12 hours days. I do go for a massage every other week plus a specialized message therapist also every other week. What really kills me is my hip pain. I have had it all my sci time. Nothing takes it away.

  10. #10
    I get that pain in my right hip at times. Its like a shock like pain that can really wear you down. I put a 5% Lidocaine patch on when it acts up. 12 hours on 12 hours off till it goes away. Don't get them as much as I use to thank god. If you have the shock like pain or something like it. It may not hurt to ask your doctor about it.
    Art

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •